Alert archive / Michigan / Tornado Warnings in 1999

Tornado Warning 7, NWS Detroit, MI

July 28, 1999Saint Clair County, Michigan

NWS Detroit, MI issued this tornado warning at Jul 28, 1999, 7:54 PM EDT for Saint Clair County, Michigan. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 1999, 7:54 PM EDT (23:54 UTC)
Expired
Jul 28, 1999, 8:45 PM EDT
In force
51 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Saint Clair County, MI

The radar

The Detroit radar (KDTX), 71 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 8:05 PM EDTTornado F1Jeddo, MI
Jul 28, 8:09 PM EDTThunderstorm Wind 52Ruby, MI
Jul 28, 8:15 PM EDTHail 1Kimball, MI
Jul 28, 8:26 PM EDTThunderstorm Wind 52Port Huron, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 4:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1999-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1999-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2571 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDTX 282354 RRA
TORDTX
MIC147-290045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
754 PM EDT WED JUL 28 1999

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* TORNADO WARNING FOR...
  ST. CLAIR COUNTY IN SOUTHEASTERN LOWER MICHIGAN

* UNTIL 845 PM EDT

* AT 751 PM EDT...  NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A POSSIBLE TORNADO 18 MILES NORTHWEST OF PORT HURON OR 10 MILES
  WEST OF LAKEPORT... MOVING SOUTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  LAKEPORT                      BY 805 PM EDT
  FARGO                         BY 805 PM EDT
  PORT HURON                    BY 820 PM EDT


SEEK SHELTER IN THE INNERMOST PORTION OF THE BUILDING ON THE
LOWEST FLOOR. GET TO A BASEMENT IF ONE IS AVAILABLE. AVOID WINDOWS
AND PROTECT YOUR BODY FROM FLYING DEBRIS WITH CUSHIONS OR PILLOWS.

BT/ROK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Jul 28, 3:55 PM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 28, 3:55 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
355 PM EDT WED JUL 28 1999

WATCHING AND WAITING...

ATMOSPHERE THIS AFTERNOON IS EXTREMELY UNSTABLE WITH SURFACE BASED
LI/S TO MINUS 11 ACROSS WESTERN LOWER...AND MINUS 3 TO MINUS 8
ACROSS CWA. CAPES AROUND 3300 J/KG ON A MODIFIED SOUNDING OF
88/68...AND LOW 70 TDS PREVALENT ACROSS SRN CWA...SO CAPES EVEN
HIGHER. ALL THAT IS LACKING IS A BOUNDARY TO INITIATE CONVECTION.
SURFACE TROUGH EXTENDING FROM NORTHWEST LOWER TO MKE OFFERS LIKELY
SOURCE OF SURFACE CONVERGENCE. RUC INDICATES THIS TROUGH MAKING
SLOW...STEADY PROGRESS TOWARD CWA...REACHING THUMB BY 00Z AND INTO
FAR SOUTHEAST LOWER BY 03Z. POTENTIAL FOR SEVERE THUNDERSTORMS
CONTINUES WITH 30 TO 50 KNOT WINDS AT MID LEVELS AND DRY AIR AT MID
LEVELS. MOST LIKELY THREAT OF SEVERE WOULD BE WINDS TO 70 MPH AND
HAIL TO ONE INCH. WILL CARRY SCATTERED THUNDERSTORMS FOR TONIGHT.

TOMORROW...MORNING RESPITE...BEFORE WE DO IT ALL OVER AGAIN.
INGREDIENTS IN PLACE FOR ANOTHER POTENTIAL BOUT OF SEVERE WEATHER
LATE TOMORROW AFTERNOON/EVENING. FRONT APPROACHES CWA TOWARD
EVENING...WITH POTENT 850 MB THETA-E ADVECTION /850 MB WINDS TO 40
KNOTS/...CAPES TO 3000 J/KG AND 500 MB WINDS 40 TO 50 KNOTS. ETA
DOES INDICATE CINS TO ABOUT 100 J/KG...BUT NOT AT ALL CERTAIN THOSE
ARE IN THE BALL PARK. SO...AGAIN...WILL GO WITH SCATTERED
THUNDERSTORMS... FOR AFTERNOON.

TOMORROW NIGHT...CONTINUING ON THEME FROM ABOVE...WILL CONTINUE
THUNDERSTORMS AND SEVERE POTENTIAL AS FRONT APPROACHES AND CLEARS
CWA BY 03Z TO 07Z NORTH TO SOUTH.

BY FRIDAY...WEAK SURFACE RIDGING BUILDS IN TO OFFER PARTLY SUNNY
SKIES AND DRY CONDITIONS.

ON TEMPS...FAN AND FWC MAX TEMPS SOME 10 DEGREES APART FOR TOMORROW
AND ABOUT 5 DEGREES ON FRIDAY. WILL LEAN TOWARD FWC/S BUT KNOCK OFF
ABOUT 3 DEGREES TOMORROW AND NEAR FWC/S ON FRIDAY. MIN TEMPS ALSO
SUSPECT WITH TDS INTO THE 70S ACROSS SRN CWA NOW...AND SOON TO BE IN
70S ACROSS ENTIRE CWA. FWC PROGS TDS CONSISTENTLY IN LOW TO MID 60S
THROUGH FORECAST PERIOD. WILL UP MIN TEMPS BY ABOUT A CAT GIVEN
LIKELY TDS IN THE 70S FOR MOST OF THE PERIOD. RE HEAT ADVISORY
POTENTIAL...T/TD OF 95/72 YIELDS HEAT INDEX OF 105. POSSIBLE THAT
DET COULD REACH THIS LEVEL TOMORROW...BUT AT THIS POINT NOT CLEAR
THAT WOULD LAST FOR THE REQUIRED 3 HOURS. IN ADDITION...CLOUD COVER
FROM EXPECTED OVERNIGHT CONVECTION MAY ALSO LIMIT TOMORROW/S MAX
TEMPS. SO FOR THIS ISSUANCE WILL NOT ISSUE HEAT ADVISORY FOR
TOMORROW.

AND THE EXTENDED...

MRF...CANADIAN...AND ECMWF IN GOOD AGREEMENT THROUGH FORECAST
PERIOD. CWA TO REMAIN UNDER WEST-NORTHWEST FLOW ALOFT THROUGH THE
PERIOD. FRONT MOVES THROUGH CWA SATURDAY AND STALLS ALONG OHIO
VALLEY. IN ITS WAKE...STRONG CANADIAN HIGH PRESSURE BUILDS IN...AND
RESIDES OVER CWA THROUGH UNTIL TUESDAY WHEN PLAINS LOW MOVES TOWARD
CWA.

PRECIP CHANCES WILL BE BEST EARLY AND LATE IN THE PERIOD. WILL CARRY
SHOWERS AND THUNDERSTORMS ON SATURDAY...ALTHOUGH SOME ACTIVITY COULD
LINGER INTO SUNDAY MORNING. FOR NOW THOUGH...WILL CONTINUE WITH DRY
SUNDAY. DRY CONDITIONS WILL BE IN THE OFFING FOR SUNDAY THROUGH
TUESDAY...WITH INCREASING CHANCE OF SHRA/TSRA FOR WEDNESDAY.

WILL NOT DEVIATE TOO FAR FROM FMR DAYTIME TEMPS...BUT WILL COOL
NIGHT TEMPS SLIGHTLY FOR MONDAY/TUESDAY LOWS WITH SURFACE HIGH
PRESSURE RIDGE OVERHEAD.

.DTX...NONE.

OKEEFE

In the hours before

Special weather statement, Jul 28, 4:50 PM EDT, 3 hours 4 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-290300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
450 PM EDT WED JUL 28 1999

...SEVERE THUNDERSTORM WATCH NUMBER 600 IS IN EFFECT UNTIL 1100 PM
EDT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 600 FOR ALL OF SOUTHEAST LOWER MICHIGAN THROUGH 11 PM EDT.
THIS WATCH INCLUDES THE COMMUNITIES OF BAD AXE...CARO...LAPEER...
PORT HURON...SANDUSKY...BAY CITY...FLINT...MIDLAND...OWOSSO...
SAGINAW...DETROIT...ADRIAN...ANN ARBOR...HOWELL...MONROE...
PONTIAC...AND WARREN. A SEVERE THUNDERSTORM WATCH MEANS THAT
CONDITIONS ARE FAVORABLE FOR WINDS OF 58 MPH OR GREATER...AND HAIL
OF DIME SIZE OR LARGER. SPOTTER ACTIVATION HAS TAKEN PLACE.

WARM...HUMID AIR STREAMING NORTHEAST AHEAD OF A WEAK COLD FRONT
APPROACHING SOUTHEAST LOWER MICHIGAN THIS EVENING...WILL PROVIDE
FUEL FOR THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.

BECAUSE THE ATMOSPHERE IS HIGHLY UNSTABLE...SEVERE THUNDERSTORMS
COULD DEVELOP AT ANY TIME ACROSS SOUTHEAST LOWER MICHIGAN.
HOWEVER...THE MOST LIKELY TIMING FOR SEVERE THUNDERSTORMS IS AS
FOLLOWS. THEY WILL ARRIVE IN THE TRI CITIES AREA AROUND 6 PM...FLINT
AROUND 7 PM...AND THE METRO DETROIT AREA BETWEEN 8 PM AND 9 PM.
THESE STORMS WILL MOVE SOUTHEAST AT 30 MPH.

DAMAGING WIND GUSTS OF 70 MPH OR GREATER WILL BE POSSIBLE IN THE
STRONGEST STORMS...ALONG WITH HAIL AROUND 1 INCH IN DIAMETER. HEAVY
RAINFALL AND FREQUENT LIGHTNING STRIKES WILL ACCOMPANY ALL OF THE
ACTIVITY THAT DEVELOPS TODAY. THE SEVERE WEATHER THREAT WILL
DIMINISH AFTER 11 PM TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS ON THIS WEATHER SITUATION.

BT/OKEEFE
Special weather statement, Jul 28, 4:50 PM EDT, 3 hours 4 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-290300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
450 PM EDT WED JUL 28 1999

...SEVERE THUNDERSTORM WATCH NUMBER 600 IS IN EFFECT UNTIL 1100 PM
EDT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 600 FOR ALL OF SOUTHEAST LOWER MICHIGAN THROUGH 11 PM EDT.
THIS WATCH INCLUDES THE COMMUNITIES OF BAD AXE...CARO...LAPEER...
PORT HURON...SANDUSKY...BAY CITY...FLINT...MIDLAND...OWOSSO...
SAGINAW...DETROIT...ADRIAN...ANN ARBOR...HOWELL...MONROE...
PONTIAC...AND WARREN. A SEVERE THUNDERSTORM WATCH MEANS THAT
CONDITIONS ARE FAVORABLE FOR WINDS OF 58 MPH OR GREATER...AND HAIL
OF DIME SIZE OR LARGER. SPOTTER ACTIVATION HAS TAKEN PLACE.

WARM...HUMID AIR STREAMING NORTHEAST AHEAD OF A WEAK COLD FRONT
APPROACHING SOUTHEAST LOWER MICHIGAN THIS EVENING...WILL PROVIDE
FUEL FOR THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.

BECAUSE THE ATMOSPHERE IS HIGHLY UNSTABLE...SEVERE THUNDERSTORMS
COULD DEVELOP AT ANY TIME ACROSS SOUTHEAST LOWER MICHIGAN.
HOWEVER...THE MOST LIKELY TIMING FOR SEVERE THUNDERSTORMS IS AS
FOLLOWS. THEY WILL ARRIVE IN THE TRI CITIES AREA AROUND 6 PM...FLINT
AROUND 7 PM...AND THE METRO DETROIT AREA BETWEEN 8 PM AND 9 PM.
THESE STORMS WILL MOVE SOUTHEAST AT 30 MPH.

DAMAGING WIND GUSTS OF 70 MPH OR GREATER WILL BE POSSIBLE IN THE
STRONGEST STORMS...ALONG WITH HAIL AROUND 1 INCH IN DIAMETER. HEAVY
RAINFALL AND FREQUENT LIGHTNING STRIKES WILL ACCOMPANY ALL OF THE
ACTIVITY THAT DEVELOPS TODAY. THE SEVERE WEATHER THREAT WILL
DIMINISH AFTER 11 PM TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS ON THIS WEATHER SITUATION.

BT/OKEEFE
Local storm report, Jul 28, 7:42 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MICHIGAN
742 PM EDT WED JUL 28 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    ELMER                     MI   2.75 INCH HAIL
07/28/99   SANILAC

0710 PM    BAD AXE                   MI   WIND DAMAGE
07/28/99   HURON                          LARGE TREE DOWN AND LARGE
                                          TREE BRANCHES DOWN

0735 PM    MIDLAND                   MI   .75 INCH HAIL
07/28/99   MIDLAND
Local storm report, Jul 28, 7:42 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MICHIGAN
742 PM EDT WED JUL 28 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    ELMER                     MI   2.75 INCH HAIL
07/28/99   SANILAC

0710 PM    BAD AXE                   MI   WIND DAMAGE
07/28/99   HURON                          LARGE TREE DOWN AND LARGE
                                          TREE BRANCHES DOWN

0735 PM    MIDLAND                   MI   .75 INCH HAIL
07/28/99   MIDLAND

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:25 PM EDTSevere Thunderstorm WarningDTXBay50 min
Jul 28, 6:38 PM EDTSevere Thunderstorm WarningDTXHuron, Sanilac52 min
Jul 28, 6:49 PM EDTTornado WarningDTXSanilac41 min
Jul 28, 7:30 PM EDTTornado WarningDTXSanilac45 min
Jul 28, 7:38 PM EDTSevere Thunderstorm WarningDTXMidland37 min
Jul 28, 7:49 PM EDTFlash Flood WarningDTXSanilac86 min
Jul 28, 7:49 PM EDTSevere Thunderstorm WarningDTXSaginaw56 min

Nearby

Tornado Warnings in Michigan, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.